Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS San Diego, CA

July 4, 2014San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 4, 2014, 5:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2014, 5:01 PM PDT (00:01 UTC)
Expired
Jul 4, 2014, 8:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 49 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGUS56 KSGX 050001
FFWSGX
CAC071-050300-
/O.NEW.KSGX.FF.W.0008.140705T0001Z-140705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
501 PM PDT FRI JUL 4 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 800 PM PDT

* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER EXTREME WEST CENTRAL SAN
  BERNARDINO COUNTY...OR 15 MILES NORTH OF WRIGHTWOOD...MOVING
  SOUTHWEST AT 20 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL AFFECT RURAL AREAS OF      
  EXTREME WEST CENTRAL SAN BERNARDINO COUNTY INCLUDING EL            
  MIRAGE...GREYVIEW AIRPORT...US 395...AVENUE P...AND HIGHWAY 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3479 11739 3448 11748 3449 11766 3456 11767
      3481 11767

$$

JMB
2 follow-up statements
757 
WGUS76 KSGX 050034
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
534 PM PDT FRI JUL 4 2014

CAC071-050300-
/O.CON.KSGX.FF.W.0008.000000T0000Z-140705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
534 PM PDT FRI JUL 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED
OVER EXTREME WEST CENTRAL SAN BERNARDINO COUNTY...OR 18 MILES
NORTHWEST OF VICTORVILLE...MOVING SOUTHWEST AT 15 MPH.

THIS THUNDERSTORM WITH EXCESSIVE RAIN AND FLASH FLOODING WILL AFFECT 
THE EL MIRAGE OFFROAD VEHICLE RECREATION AREA...GREY BUTTE 
FIELD...AND AREAS NORTH OF HIGHWAY 18 AND WEST OF US HIGHWAY 395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3479 11739 3448 11748 3449 11766 3456 11767
      3481 11767

$$

JMB
686 
WGUS76 KSGX 050132
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
632 PM PDT FRI JUL 4 2014

CAC071-050142-
/O.CAN.KSGX.FF.W.0008.000000T0000Z-140705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
632 PM PDT FRI JUL 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HEAVY THUNDERSTORMS HAVE 
MOVED OUT OF THE WARNING AREA AND FLASH FLOODING IS NO LONGER 
EXPECTED.

LAT...LON 3479 11739 3448 11748 3449 11766 3456 11767
      3481 11767

$$

JMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:01 PM PDT, 3 hours earlier.

Area forecast discussion, Jul 4, 2:01 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT FRI JUL 4 2014

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE THE
MOIST SOUTHEASTERLY FLOW OVER THE REGION. AFTERNOON MOUNTAIN AND
DESERT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON THOUGH MID NEXT WEEK. HIGH TEMPERATURES WILL BE A FEW
DEGREES ABOVE NORMAL THIS WEEKEND OVER THE AREA...LOWERING TO AROUND
NORMAL BY EARLY WEEK. NIGHT AND MORNING LOW CLOUDS WILL REMAIN
PATCHY...AFFECTING THE BEACHES AND COASTAL MESAS THROUGH THE
EXTENDED.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 1PM PDT...WATER VAPOR IMAGERY CONTINUED TO SHOW ABUNDANT MID AND
UPPER LEVEL MOISTURE STREAMING NORTHWARD ACROSS SOUTHERN
CALIFORNIA...PRECEDING AN INVERTED TROUGH. SHOWERS AND THUNDERSTORMS
FIRED UP ALONG THE MOUNTAIN CRESTS LATE THIS MORNING AND WILL
CONTINUE TO MOVE GENERALLY SLOWLY WESTWARD THROUGH THIS EVENING.
BRIEF HEAVY RAIN AND SMALL HAIL HAVE BEEN REPORTED WITH THESE STORMS.
EXPECT THIS ACTIVITY TO DIMINISH AFTER SUN DOWN. TONIGHT...MODELS
HAVE INDICATED A CLUSTER OF STORMS DEVELOPING OVER THE SE CA AND
ARIZONA LOWER DESERTS. ANY OUTFLOW BOUNDARY COULD MOVE
WESTWARD...RIDING UP THE DESERT SLOPES OF OUR MOUNTAINS. THIS
SCENARIO WOULD TRIGGER ADDITIONAL CONVECTION. THEREFORE...HAVE ADDED
A SLIGHT CHANCE OF TSTORMS TONIGHT TO THE MOUNTAINS AND DESERT
MOUNTAIN SLOPES.

BY SATURDAY THE ATMOSPHERE WILL BE FULLY SEEDED AND MOIST AT ALL
LEVELS. THERE WILL AGAIN BE A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON FOR THE MOUNTAINS AND DESERTS WITH A HIGHER
POTENTIAL FOR FLASH FLOODING. THE ONLY CAVEAT WITH FORECAST IS IF
OVERNIGHT CONVECTION EITHER ACTS TO STABILIZE THE ATMOSPHERE OR IF
THERE WILL BE TOO MUCH MID AND HIGH LEVELS CLOUDS TO PREVENT DIURNAL
HEATING. EITHER ONE OF THE THOSE SITUATIONS WOULD HINDER SURFACE
BASED CONVECTION. THE CHANCE FOR MOUNTAIN AND DESERT AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH LATE NEXT WEEK.
FORECAST PWAT VALUES ARE FORECAST TO REMAIN AT OR ABOVE 1.25.

FOR THIS WEEKEND INTO NEXT WEEK THE MARINE SHALLOW MARINE LAYER WILL
CONTINUE...PRODUCING NIGHT AND MORNING LOW CLOUDS AND FOG ALONG THE
COASTAL MESAS. HOWEVER...WITH THE PRESENCE OF THE MID AND HIGH LEVEL
MONSOONAL CLOUDS...THIS LAYER BE PATCHY AT BEST. HIGH TEMPERATURES
TODAY THROUGH SUNDAY WILL BE A COUPLE DEGREES ABOVE SEASONAL
NORMS...LOWING BACK TO NORMAL BY MONDAY AND CONTINUE THROUGH
NEXT WEEK.

&&

.AVIATION...
042000Z...COAST/VALLEYS...P6SM WITH SCT-BKN CLOUDS AOA FL100 EXCEPT
ALONG THE COASTAL STRIP AND OFFSHORE...PATCHY MARINE STRATUS WITH
BASES 800-1100 FT MSL AND TOPS BLO 1400 FT MSL...AND AREAS 3-5SM VIS
IN BR/HZ...MOVING LOCALLY INLAND AGAIN AFT 00Z THROUGH 15Z. LOW
CONFIDENCE FOR TIMING OF ANY CIGS OR VIS RESTRICTION AT COASTAL
AIRPORTS THROUGH TONIGHT.

MTNS/DESERTS...INCREASING CLDS WITH LYRS AOA FL100 AND UNRESTRICTED
VIS...EXCEPT FOR ISOLD/SCT THUNDERSTORMS WITH LOCALLY LOWER CIGS...
GUSTY ERRATIC DOWNDRAFTS...SMALL HAIL...HEAVY RAIN...AND VIS AOB
3SM...MAINLY OVER THE MTNS. EXPECT ISOLD CB TOPS TO FL400-450 WITH
BASES AROUND 6-8K FT MSL THROUGH ABOUT 03Z. GUSTY E-SE OUTFLOW WINDS
WITH LOWER VIS IN BLOWING DUST POSSIBLE AFT 03Z IN THE DESERTS AND
PASSES DEPENDING ON CONVECTIVE DEVELOPMENT OVER THE LOWER COLORADO
RIVER VALLEY.

&&

.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER CONDITIONS EXPECTED THROUGH
MONDAY.

&&

.BEACHES...
A SOUTH SWELL ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL BRING
WIDESPREAD STRONG RIP CURRENTS AND ELEVATED SURF TO THE BEACHES
THROUGH SUN NIGHT. CONFIDENCE IN THE FORECAST IS HIGH. FORE-RUNNERS
FROM THE SWELL ARRIVE TODAY...BUILDING THROUGH EARLY SAT AND PEAKING
SAT AFTERNOON THROUGH LATE SUN NIGHT AT 3-4 FEET WITH 20-23 SECOND
PERIODS. THIS WILL RESULT IN SURF OF 4-6 FEET WITH LOCALLY HIGHER
SETS FROM AROUND SOLANA BEACH NORTH THROUGH ORANGE COUNTY. GIVEN THE
STEEP ANGLE OF THE SWELL...175-180 DEGREES...LONG-SHORE CURRENTS
WILL BE COMMON...ESPECIALLY IN SAN DIEGO COUNTY. WAVE WATCH 3 SHOWS
LONG-PERIOD 2-3 FOOT SOUTH SWELLS CONTINUING EARLY NEXT WEEK...WHICH
WOULD CONTINUE THE RIP CURRENT THREAT. A BEACH HAZARDS STATEMENT IS
IN EFFECT FOR ELEVATED SURF AND STRONG RIP CURRENTS THROUGH MONDAY
EVENING.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME SAN
BERNARDINO...RIVERSIDE...AND SAN DIEGO COUNTIES. HOWEVER WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
AND MAY BE NEEDED TOMORROW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT THROUGH MONDAY EVENING FOR THE BEACHES
     IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...JT/PALMER
AVIATION/MARINE...JAD

In the hours before

Special weather statement, Jul 4, 1:40 PM PDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT FRI JUL 4 2014

CAZ048-055-056-042145-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
140 PM PDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO AND
NORTHWESTERN RIVERSIDE COUNTIES UNTIL 245 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUCAIPA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

VERY HEAVY RAIN MAY CAUSE FLOODING ALONG INTERSTATE 10 AND OTHER
NEARBY ROADS. KEEP ALERT FOR POSSIBLE WEATHER WARNINGS IF YOU ARE
TRAVELING THROUGH THIS AREA!

AREAS AFFECTED BY THIS STORM INCLUDE...YUCAIPA...MENTONE AND FOREST
FALLS.

LAT...LON 3413 11717 3418 11689 3408 11684 3396 11686
      3386 11694 3388 11711
TIME...MOT...LOC 2039Z 179DEG 2KT 3402 11704

JMB
Special weather statement, Jul 4, 1:50 PM PDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT FRI JUL 4 2014

CAZ048-055-056-042145-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
150 PM PDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO AND
NORTHWESTERN RIVERSIDE COUNTIES UNTIL 245 PM PDT...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUCAIPA...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. VERY HEAVY RAIN IS LIKELY WITH THIS STORM WHICH
COULD LEAD TO FLASH FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 10 NEAR CALIMESA
AND COUNTY LINE ROAD.

LAT...LON 3387 11703 3395 11721 3415 11708 3405 11688
TIME...MOT...LOC 2046Z 019DEG 3KT 3399 11706

JMB
Local storm report, Jul 4, 4:30 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PDT FRI JUL 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      2 W YUCAIPA             34.03N 117.08W
07/04/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TRANSIENT RESCUED FROM FLOWING WATER IN
            FLOOD CONTROL CHANNEL AT 11TH AND D STREET
            IN YUCAIPA.

&&

NWS SAN DIEGO CA
IRIS SYSTEM
Local storm report, Jul 4, 4:43 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
443 PM PDT FRI JUL 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      12 N APPLE VALLEY       34.70N 117.21W
07/04/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED FLASH FLOODING ON
            I-15 AND WILD WASH ROAD.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:38 AM PDTAreal Flood AdvisorySGXRiverside3 hr
Jul 5, 4:57 AM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 5, 9:53 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego7 hr
Jul 5, 10:44 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 5, 12:43 PM PDTSpecial Weather StatementSGXSan Bernardino47 min
Jul 5, 2:04 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.